Streaks

The Tingles

Over the last few weeks, I have noticed tingling in my hands and feet.

I’ll tell you an alarming symptom to Google, “tingling in hands in feet.”

The first suggestion for Americans is diabetes because, well, we’re all fat.

The options are fun things like liver or kidney damage, vitamin deficiency, cancer, hypothyroidism, Multiple sclerosis, or other autoimmune diseases.

I have ignored a lot of aches and pains, chronic throat clearing, feeling cold all the time, and IBS. But, once I realized I felt my face numb while running, I knew this was not to be ignored.

I decided to get a blood glucose tester and see my blood sugar level.

I was terrified. I knew how much sugar I ate and was mentally ready for some diabetes numbers.

Fasting levels for blood sugar should be between 70-100mg/dL. After eating, you should be between 100-140mg/dL. My first reading came back at 96 mg/dL.

High, but “acceptable.”

An average person would probably say, whelp; I’m not diabetic.

But now that I had a source of data about myself, I wanted as much as I could get. I continued testing myself.

I learned my blood sugar went up and not down after running. This is most likely because of how strenuous the activity is.

I also learned that my blood sugar was higher before bed. This is likely because I sit on my butt for hours after dinner.

And I discovered that if I eat a big bowl of Frosted Mini-Wheats and milk, my blood sugar spikes 45 minutes later.

I had an average reading of 107mg/dL, and while I’m borderline pre-diabetic and have slowed down my sugar binging, I didn’t think diabetes was the cause of my issues.

Getting ready to see a doctor, I looked at all the blood tests available. Hypothyroidism or B12 deficiency seemed like solid possibilities. But I couldn’t be B12 deficient; I’ve been taking my vitamins!

I have been taking vitamins daily as I assumed they would help me with any nutritional issues from being a vegetarian and not eating as many vegetables and fruits as I should.

Here is what I have been taking in 2023:

  • Calcium (350 mcg)
  • Magnesium (154 mcg)
  • D2 (25 mcg)
  • D3 (125 mcg)
  • Iron (36 mcg)
  • Omega-3 (220 mg of DHA and 35 mg of DPA)
  • B12 (2600 mcg)

I also took this multivitamin designed for vegans when I went vegetarian two years ago. *I included all the duplicated vitamins above to describe my daily intake accurately.

I decided on the vitamins I take based on a vegan diet. I am not vegan.

I figured that it was better to err on the side of too many nutrients. And since I eat so much trash food, I was sure I was deficient in many different areas.

When I added B12 to my diet, I didn’t research how much was needed. I saw it was cheaper at Costco, so I bought a large bottle with 2500 mcg. When I first started taking it, I noticed I would have some neon yellow urination. The internet told me this happens when you’re getting too much of a particular vitamin, and your body is processing the excess.

I don’t have to worry about overdoing it because my body can handle it!

After a few months, I stopped taking the B12 because it seemed dumb to make my pee neon. Then when 2023 rolled around, I seemed to forget why I stopped taking it and figured that I shouldn’t waste a bottle of vitamins, so I began retaking them.

B12 can be a common deficiency for even vegetarians, as it is most prominent in meat. But you also only need 2.4mcg a day. So a glass of milk and two eggs will get you what you need.

I was taking 2600mcg.

That doesn’t mean my body got 1000 times more B12 than needed. Your body only absorbs about 2% of the B12, meaning the multivitamin (100mcg) alone gave me 2mcg. Adding in the B12 tablet gave me over 50mcg of B12. People who struggle to process B12 might be ok with this large dose, but I was overdoing it.

The multivitamin I took for two years also had high levels of B6 and other B vitamins.

This article does a great job of summing up the possible effects of too many B vitamins.

High intakes of vitamin B6 from food is safe, but taking high doses of B6 supplements for a year or longer can cause severe and worsening neuropathy characterized by loss of control of bodily movements. Symptoms of neuropathy usually stop when the supplements are discontinued.

After stopping taking the multivitamin and B12 supplement, the feeling in my hands returned to what felt normal in a week. My feet still tingle when sitting in certain positions, but it is nothing like what I felt before.

If you plan on taking a multivitamin or supplement, please understand the dosage and what symptoms of too much or too little of a nutrient may be. Too much of a good thing can kill you.

Leave a Reply

Your email address will not be published. Required fields are marked *